For the past 10 years or so, I’ve been on prednisone. Most people that have autoimmune disease wind up taking steroids. The lucky ones can be on them for short periods of time. The not-so-lucky … like me … require high doses for long periods of time to keep their immune system in check. Sometimes, I’ve been on 80 mg a day for months and months, and months. Ick. My hair gets brittle, my skin thins out like tissue paper, I develop bruises everywhere, and worst of all, I get a little crazy. Can’t sleep. As a bonus, I get this voracious desire to eat anything that isn’t tied down or locked up. But the best is the paranoia that is known to set in with high doses. You could call me a little nutty because occasionally, I am certifiable.
I’ve finally … FINALLY … taped completely off these evil little pills. At this point in my disease, other medications, most likely the IVIG infusions I get every three weeks, are taking the lead and keeping most flare ups at bay.
Stopping steroids isn’t easy. If you taper too quickly (as I have done more than once), you can easily find yourself dealing with adrenal insufficiency. Basically, it feels like you’re having a heart attack and are about to die. If you stop completely (which I have not attempted) you can go into adrenal crisis, which can be life threatening. My taper regimen took about three months, once I got the go-ahead from my rheumatologist.
Long term use of steroids can cause all sorts of damage. It can cause permanent bone loss, high blood sugar, high blood pressure, thinning of the skin, and what is nonscientifically referred to as a ‘camel hump’ of a fat deposit on the back of the neck. It also likes to settle in the abdomen for a permanent little pad of tummy fat. There are no exercises in the world that will get rid of them.
I know deep down in my steroid-damaged bones, that someday there will be a cure for this crummy disease.
In the meantime, I’m off steroids and I’m doing my happy dance!